Arizona, 2011

Flash Flood in Arizona, September 13, 2011

September 13, 2011 · NWS FGZ · 1 event in 1 county or zone

54 inches of rain around the Schultz Fire burned area. Some rain gages reported more than an inch of rain in just 15 minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms produced between 0.16 and 1.54 inches of rain around the Schultz Fire burned area. Some rain gages reported more than an inch of rain in just 15 minutes. This produced the worst flooding of the 2011 Monsoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 13, 2:20 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 13, 2:20 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
220 PM MST TUE SEP 13 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL
BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY.
COOLER THAN NORMAL TEMPERATURES WILL CONTINUE. EXPECT A SIGNIFICANT
DRYING TREND BY THE END OF THE WEEK WITH HIGH TEMPERATURES WARMING
BACK TO AROUND SEASONAL AVERAGES.

&&

.DISCUSSION...THE BIGGEST CHANGE TO THE FORECAST TODAY WAS TO
INCREASE PRECIPITATION CHANCES TONIGHT THROUGH WEDNESDAY MORNING.
THE SOUTHERN CA LOW PUSHES INTO WESTERN AZ TONIGHT AND INCREASED
DYNAMIC LIFT WILL COMBINE WITH SUFFICIENT MOISTURE AND INSTABILITY
TO GENERATE FAIRLY WIDESPREAD SHOWERS AND THUNDERSTORMS. VERTICAL
WIND SHEAR ALSO INCREASES TONIGHT AHEAD OF THE TROUGH AND EXPECT A
MORE ORGANIZED NATURE TO THE CONVECTION. THE BEST VERTICAL WIND
SHEAR LOOKS TO BE ALONG AND SOUTH OF I-40 WHERE 0-6 KM SHEAR VALUES
PUSH INTO THE 30-40 KT RANGE. THEREFORE...THIS AREA IS LIKELY TO SEE
THE BEST CHANCE FOR STRONG TO SEVERE STORMS THROUGH TONIGHT. STEERING FLOW
OF 15-20 KTS SHOULD HELP REDUCE SOME OF THE FLASH FLOOD THREAT...BUT
LOCAL FLOODING WILL STILL REMAIN A CONCERN. LARGE HAIL AND DAMAGING
OUTFLOW WINDS WILL ALSO REMAIN POSSIBLE.

THE UPPER LOW WILL BE OVERHEAD ON WEDNESDAY WITH COOLER TEMPERATURES
ALOFT PROVIDING SUFFICIENT INSTABILITY TO CONTINUE AT LEAST
SCATTERED SHOWERS AND THUNDERSTORMS. LESS SHEAR AVAILABLE ON
WEDNESDAY WILL LIMIT THE STRONG/SEVERE THREAT IN THE STORMS THAT
DEVELOP. BY THURSDAY THE UPPER LOW PUSHES INTO THE FOUR CORNERS
REGION WITH SHOWER AND THUNDERSTORM ACTIVITY DECREASING FROM WEST TO
EAST THROUGH THURSDAY NIGHT.

FRIDAY ONWARD...A WEAK WAVE LOOKS TO PUSH THROUGH THE GREAT BASIN
FRIDAY SO WILL KEEP A CHANCE FOR THUNDERSTORMS GENERALLY FROM THE
GRAND CANYON NORTHWARD. OTHERWISE...MUCH DRIER CONDITIONS WILL MOVE
INTO THE REGION AND LAST THROUGH THE WEEKEND INTO EARLY NEXT WEEK.

TEMPERATURES WILL CONTINUE TO RUN A FEW DEGREES BELOW NORMAL THROUGH
THIS WEEK BUT LOOK TO RETURN TOWARD MORE SEASONAL READINGS BY EARLY
NEXT WEEK.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCT/NMRS TSRA WILL CONTINUE
THROUGH 04-06Z. STRONG GUSTY WINDS UP TO 50KTS...HAIL UP TO ONE
INCH...AND MVFR/IFR CONDITIONS PSBL IN THE STRONGER STORMS. AREAS OF
RAIN WITH EMBEDDED THUNDERSTORMS ARE EXPECTED TO CONTINUE AFTER 06Z
THROUGH THE NIGHT AS WELL. MORE TSRA WILL DEVELOP AGAIN AFTER 14Z
WEDNESDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................MCS
AVIATION................MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 13, 4:12 AM MST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
412 AM MST TUE SEP 13 2011

AZZ004>018-037>040-141100-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
412 AM MST TUE SEP 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

TODAY THE UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST BEGINS TO
TRANSLATE INLAND ACROSS SOUTHERN CAL...FOR NORTHERN ARIZONA
EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE
REGION...ALONG WITH THE THREAT OF ISOLATED HEAVY RAIN THAT COULD
POSSIBLY LEAD TO ISOLATE FLASH FLOODING...ISOLATED SEVERE HAIL AND
STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE FOR WEDNESDAY AS THE
UPPER LOW MOVES ACROSS NORTHWEST ARIZONA. SCATTERED THUNDERSTORMS
ARE POSSIBLE AGAIN ON WEDNESDAY WITH THE STRONGER STORMS OVER
PORTIONS OF COCONINO COUNTY...NORTHERN GILA...NAVAJO AND APACHE
COUNTIES. THURSDAY INTO FRIDAY THERE WILL BE A DOWNWARD TREND IN
THUNDERSTORM ACTIVITY AS DRIER AND MORE STABLE AIR COMES IN FROM
THE WEST BEHIND THE DEPARTING LOW PRESSURE SYSTEM.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 13, 1:16 PM MST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
116 PM MST TUE SEP 13 2011

AZZ013-016-132100-
NAVAJO AZ-
116 PM MST TUE SEP 13 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA

UNTIL 200 PM MST

AT 111 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF ARIPINE...OR 5 MILES NORTH
OF HEBER...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   ARIPINE...STATE ROUTE 377 FROM MILEPOSTS 0 TO 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3468 11024 3445 11016 3438 11061 3455 11067
TIME...MOT...LOC 2014Z 254DEG 13KT 3449 11054

JJ
Local storm report, Sep 13, 2:43 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
243 PM MST TUE SEP 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             SNOWFLAKE               34.52N 110.08W
09/13/2011  E1.25 INCH       NAVAJO             AZ   TRAINED SPOTTER

            A TRAINED WEATHER SPOTTER IN SNOWFLAKE AZ REPORTED 1.25
            INCH HAIL AND 35 TO 40 MPH WIND GUSTS FROM 1426 TO 1436
            MST.

&&

EVENT NUMBER FGZ1100251

RICKEY
Special weather statement, Sep 13, 2:43 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
243 PM MST TUE SEP 13 2011

AZZ014-017-132200-
APACHE AZ-
243 PM MST TUE SEP 13 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTHEASTERN APACHE COUNTY IN NORTHEAST ARIZONA

UNTIL 300 PM MST

AT 241 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES EAST OF SPRINGERVILLE...MOVING EAST AT
20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 60 FROM MILEPOST 396 TO THE NEW MEXICO STATE LINE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3407 10904 3409 10913 3421 10913 3425 10904
TIME...MOT...LOC 2143Z 258DEG 16KT 3416 10906

JJ
Special weather statement, Sep 13, 3:39 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
339 PM MST TUE SEP 13 2011

AZZ015-132315-
COCONINO AZ-
339 PM MST TUE SEP 13 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 415 PM MST

AT 336 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER EAST FLAGSTAFF...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM. HAIL MAY ACCUMULATE ON ROADWAYS AND
MAKE DRIVING DIFFICULT. THIS INCLUDES INTERSTATE 40 OVER EAST
FLAGSTAFF.

LOCATIONS IMPACTED INCLUDE...
   EAST FLAGSTAFF...DONEY PARK AND COSNINO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3534 11143 3521 11138 3518 11159 3521 11164
TIME...MOT...LOC 2238Z 243DEG 7KT 3521 11158

JJ
Special weather statement, Sep 13, 4:08 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
408 PM MST TUE SEP 13 2011

AZZ012-015-132345-
COCONINO AZ-
408 PM MST TUE SEP 13 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 445 PM MST

AT 404 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
SEVERAL STRONG THUNDERSTORMS. STORMS WERE LOCATED JUST NORTHEAST OF
NEAR DONEY PARK...NEAR ANGELL...AND 5 MILES SOUTHEAST OF WUPATKI
NATIONAL MONUMENT. MOVEMENT IS TOWARD THE NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3551 11121 3529 11102 3517 11147 3532 11159
TIME...MOT...LOC 2305Z 246DEG 16KT 3527 11145

JJ

The radar

The Flagstaff radar (KFSX), 82 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
September 13, 4:10 PM MST to 5:10 PM MST
Where
Coconino County, 5.01 mi NW of Cosnino to 5.55 mi SE of Sunset Crater
Cause
Heavy Rain / Burn Area
Property damage
$750,000
Reported by
Trained Spotter
Coordinates
35.260, -111.530

Heavy rain caused flash flooding in many of the neighborhoods below the Schultz Fire burn area. Three primary roads were closed and most roads in the affected area were impassable. Water was running 35 feet wide and two feet deep through one residential property. A County Declaration of Emergency was signed in response to this flooding. Portions of rock filled wire baskets that lined one drainage canal collapsed into the the canal and had to be removed and replace.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348575.